Bay Minette ( 251) 937-8731

Brewton (251) 867-7711

Fairhope (251) 929-9397

Foley (251) 970-3277

Bay Minette ( 251) 937-8731

Brewton (251) 867-7711

Fairhope (251) 929-9397

Foley (251) 970-3277

Medications and Hearing Loss

Medications and Hearing Loss

Any medication can potentially have side effects. If you read the leaflet included with prescription and over-the-counter medications, the list of possible side effects may make you think twice before taking it. However, in the majority of cases, the risks are very low, and it is reassuring to know the drug has been so thoroughly researched.

But did you realize some drugs have the potential to damage your hearing health?  The group with the most potential to do harm is chemotherapy drugs. Of course, in this case the tradeoff is a big one, since cancer is life-threatening and these drugs can cure cancer and lengthen life. Hearing loss is an unfortunate price to pay, but this is not often high on the list of considerations when facing cancer head on.

Other drugs which are widely prescribed or even available from the pharmacy can also do damage. If these drugs are not essential, then the choice to take them is less easy and it pays to be aware of the risk.

Painkillers from the non-steroidal anti-inflammatory (NSAID) group are found in most medicine cabinets. Also, commonly dispensed anti-depressants can pose a risk to the hearing health of some people. The good news is that low doses or occasional use seem relatively safe.  It is prolonged high dosages that are the most worrisome for hearing.

In addition, certain antibiotics (such as erythromycin, vancomycin, and aminoglycosides to name a few) carry a small risk. These antibiotics are saved to treat specific infections, and if your doctor prescribes one, they will have good reason to do so and will discuss the implications.

Some drugs used to relieve water retention (diuretics) are not risk free. But again, they have a crucial role to play in helping many potentially serious conditions such as heart disease, so always talk to your physician before changing the dose.

Of course, there are many other reasons why a person might develop hearing loss, and that you happen to be on a particular medication is often just a coincidence. If you are concerned, always discuss those worries with your physician. Some forms of drug-induced deafness are reversible, but sadly some are permanent.

Most of these medications act on the inner ear, and symptoms associated with hearing dysfunction are high-pitched sounds and ringing or balance disturbances. So if you find women’s voices difficult to hear or have dizzy episodes, this could be an early indication of a problem. Likewise, sudden-onset ringing in the ears can also be a clue.

Never change any treatment without first speaking to your doctor. It is also a good idea to have an annual hearing test, regardless of whether you take medication or not, so as to monitor your hearing health and known when it’s time to take action.